Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Apr 18, 2004, 8:00 PM CDT for Gogebic County, Ontonagon County, Michigan. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2004, 8:00 PM CDT (01:00 UTC)
- Expired
- Apr 18, 2004, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Gogebic County, MI, Ontonagon County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 8:20 PM CDT | HAIL 0.75 | Paulding, MI | |
| Apr 18, 8:20 PM CDT | HAIL 0.75 | Paulding, MI | |
| Apr 18, 8:25 PM CDT | HAIL 1.75 | Watersmeet, MI | SEVERAL LARGE TREES ALSO BLOWN DOWN. LARGE HAIL AND WINDS CONTINUED UNTIL 940 PM EDT. |
| Apr 18, 8:25 PM CDT | HAIL 1.75 | Watersmeet, MI | SEVERAL LARGE TREES ALSO BLOWN DOWN. LARGE HAIL AND WINDS CONTINUED UNTIL 940 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
604
WUUS53 KMQT 190100
SVRMQT
MIC053-131-190130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
800 PM CDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN
EASTERN GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN
* UNTIL 830 PM CDT (930 PM EDT)
* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES WEST OF WATERSMEET...OR 36 MILES EAST
OF IRONWOOD. THE STORM WAS MOVING EAST AT 50 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PAULDING...WATERSMEET AROUND 810 PM CDT...
TAMARACK LAKE AROUND 815 PM CDT...
DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.
MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS.
$$
LAT...LON 4640 8900 4623 8899 4622 8937 4623 8938
4623 8950 4640 8954
AJ/RJT
WWW.CRH.NOAA.GOV/MQT/What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:37 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 18, 3:37 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 437 PM EDT SUN APR 18 2004 .SHORT TERM... FORECAST CONCERNS CONTINUE TO BE SEVERE WEATHER POTENTIAL AND FLOODING FOR TONIGHT...THEN SHIFTING TO TIMING OF SYSTEM FOR TUE NIGHT AND WEDNESDAY. CURRENT WEATHER...18Z WATER VAPOR LOOP AND RUC 500MB ANALYSIS SHOWED RIDGING OVER THE SE UNITED STATES AND A TROUGH OVER THE INTERMOUNTAIN WEST WITH THE MAIN SHRTWV OF INTEREST OVER SE WYOMING/EASTERN COLORADO. BETWEEN THE TROUGH AND RIDGE...A MOISTURE PLUME EXTENDING FROM THE SE PACIFIC NORTHEAST INTO EASTERN UPPER MICHIGAN. HOWEVER...BETWEEN THE MOISTURE PLUME AND THE SHRTWV...A DRY SLOT EXTENDED FROM SE ARIZONA INTO NW WI. DOWN AT 850MB...WARM FRONT HAS NOW LIFTED TO THE UPPER PENINSULA/LAKE SUPERIOR SHORELINE PER 18Z RUC...AND MOST CONVECTION AS SEEN ON KMQT RADAR LOCATED NORTH OF IT. DECENT MOISTURE ALSO AT 850MB WITH DEWPOINTS OVER THE WESTERN GREAT LAKES RUNNING BETWEEN 8 AND 10C PER 18Z SOUNDINGS/RUC ANALYSIS. MOISTURE GETTING TRANSPORTED NORTHWARD BY A 50KT LOW LEVEL JET SEEN ON PROFILERS OVER IA AND WI. AT THE SURFACE...994 MB LOW PRESSURE WAS LOCATED OVER SW MN WITH A WARM FRONT EXTENDING EAST TO WAUSAW AND GREEN BAY WI. IMMEDIATELY SOUTH OF THE WARM FRONT... EMPERATURES ARE IN THE UPPER 70S TO UPPER 80S WITH DEWPOINTS BETWEEN 55 AND 65 F. WITH 850-500MB LAPSE RATES RUNNING 7-8C/KM...SURFACE BASED CAPES OF 2000 J/KG ARE OCCURRING SOUTH OF THE WARM FRONT PER RUC SOUNDINGS. LATEST MESOANALYIS SHOWED 0-3KM SRH BETWEEN 300-400 M2/S2 IMMEDIATELY NORTH OF THE SFC WARM FRONT AND 0-1KM SRH BETWEEN 200-300 M2/S2. 0-6KM SHEAR VERY IMPRESSIVE RUNNING ANYWHERE FROM 50-70KT. TORNADO WATCH ALREADY OUT FOR CENTRAL MN AND NW WI. TONIGHT...LOW PRESSURE OVER SW MN PROGGED PER 12Z ETA TO MOVE TO SE LAKE SUPERIOR BY 06Z AS SHRTWV OVER COLORADO HEADS RAPIDLY TO THE NE. THE 50KT JET AT 850MB (ALONG WITH SFC WINDS AROUND 20 KTS) WILL HELP PROPELL THE SFC WARM FRONT NORTHWARD...REACHING THE UPPER MI/WI BORDER BY 00Z AND THE UPPER MI/LAKE SUPERIOR SHORELINE BY 06Z. STORMS ARE ALREADY FIRING OUT OF THE HORIZONTAL CONVECTIVE ROLL CUMULUS FIELD IN THE SAINT CLOUD/MINNEAPOLIS AREA OF MN. EXPECTING THESE STORMS TO MOVE RAPIDLY EAST-NORTHEASTWARD ALONG THE FRONT INTO UPPER MICHIGAN THIS EVENING. PARAMETERS MENTIONED AT THE END OF THE CURRENT WEATHER SECTION SUGGEST SUPERCELLS ARE LIKELY THIS EVENING WITH TORNADO POTENTIAL ALONG THE WARM FRONT. THEN AS THE WIND PROFILE TURNS UNIDIRECTIONAL...EXPECT THINGS TO TRANSITION TO A HIGH WIND/HAIL EVENT WITH WET-BULB ZERO HEIGHTS AROUND 10000 FT AND GREATER THAN 50KT WIND SPEEDS FROM 4000 FT UP. BEST CHANCE OF SEVERE WEATHER APPEARS WEST OF A LINE FROM MARQUETTE TO MENOMINEE. PRECIPITABLE WATER RUNNING BETWEEN 1 AND 1.25 INCHES (ABOUT 200-250 PERCENT OF NORMAL) WILL ALSO LEAD TO HEAVY RAINFALL. SOME RIVERS...SUCH AS THE STURGEON RIVER NEAR ALSTON... RUNNING AROUND FLOOD STAGE. WITH AN ADDITIONAL 1 TO 1.5 INCHES OF RAINFALL COMBINED WITH A FEW INCHES OF LINGERING SNOWPACK...WILL SEE MORE RISES IN THE RIVERS. SINCE PONDING OF WATER OCCURRED WITH THE STORMS EARLIER AND MORE RAINFALL EXPECTED...WILL UPGRADE FLOOD WATCH TO A WARNING AND INCLUDE IRON COUNTY (IMPACTED THE MOST FROM THIS MORNING STORMS). DYNAMICS DIMINISH AFTER 06Z AS THE SHRTWV TAKES ON A POSITIVE TILT AND SHEARS AND THE LOW LEVEL JET VEERS...THEREFORE EXPECTING A DIMINISHING TREND WITH THE STORMS. AS THE LOW MOVES OFF TO ONTARIO AND ITS COLD FRONT MOVE EAST...EXPECT WINDS TO INCREASE. THE COMBINATION OF A STRONG ISALLOBARIC GRADIENT AND WEAK COLD AIR ADVECTION AT 950MB (WHERE WINDS ARE AT 35 KT FROM 09 TO 12Z) WILL PRODUCE GALE FORCE WINDS OVER EASTERN LAKE SUPERIOR LATE. OTHER NOTES...HAVE ADDED AREAS OF FOG THIS EVENING AS MANY LOCATIONS (EVEN HERE AT THE OFFICE) HAVE WENT BELOW A 1/2SM. ONCE THE WARM FRONT PASSES AND SFC WINDS INCREASE...MUCH OF THE FOG SHOULD DIMINISH. TEMPS WILL ALSO RISE THROUGH THE EVENING WITH THE FRONTAL PASSAGE...WITH A 70 NOT OUT OF THE QUESTION OVER THE SOUTH CENTRAL U.P. LOW TEMPERATURES COMING LATE TONIGHT AS THE COLD FRONT PASSES. .LONG TERM... ETA/NGM CONT TREND OF DRIVING DEEPER MSTR E FASTER ON MON THAN BEFORE...BUT GFS REMAINS A BIT SLOWER. CONSIDERING THE ACCELERATION OF THE SHRTWV AS IT RIDES ENEWD OVER THE TOP OF THE SERN RDG AND NCEP GUIDANCE...WL FOLLOW THE QUICKER ETA FCST AND END THE PCPN FASTER THAN INDICATED IN THE PREVIOUS FCST...WITH EVEN A RETURN TO MORE SUNSHINE LATER IN THE DAY ESPECIALLY ACRS THE W WITH INCRSG ACYC FLOW. APRCH OF PRES RISE MAX OF 10MB/3HRS AS FCST BY ETA IN THE MRNG AS WELL AS SOME STRG H9 CAD IN THE WAKE OF POTENT SHRTWV...HAVE OPTED TO GO WITH GALE WRNG OVER THE ERN PART OF THE LK. EXPECT WINDS TO DIMINISH QUICKLY IN THE AFTN WITH PASSAGE OF PRES RISE MAX AND ARRIVAL OF WEAKER GRADIENT. ALTHOUGH TEMPERATURES WILL FALL OFF SHARPLY TMRW MRNG BEHIND THE COLD FROPA...EXPECT READINGS TO RECOVER BACK INTO THE 40S DURING THE AFTN WITH RETURN OF AT LEAST PARTIAL SUNSHINE...ESPECIALLY OVER THE W WHERE MORE QUICKLY WEAKENING CYC FLOW ALLOWS FOR LESS LK MODERATION/MORE CLRG. WX PATTERN WL TURN QUIET MON NGT/TUE AS SHRTWV RDGING/SFC HI DOMINATE THE UPR GRT LKS. EXPECT TEMPS TO FALL TO OFF SHARPLY MON NGT AS HI PRES/LGT WINDS/LO PWAT AOB 0.25 INCH MOVES OVHD. PREFER THE LWR END OF MOS GUIDANCE FOR TMINS...ESPECIALLY OVER THE INTERIOR ECNTRL ZNS. RETURN SLY FLOW ON THE BACK OF THE RDG OVERNGT OVER THE W WL PREVENT TEMPS FM FALLING AS SHARPLY THERE...BUT INTERIOR AREAS EVEN OVER THE W MAY BE DECOUPLED SO SHARPLY BY THEN THERE WL BE LTL IMPACT. SINCE THE LARGE SCALE FLOW REMAINS MORE ZONAL ON TUE TO KEEP THE COLDEST LLVL AIR N IN CAN...PREFER THE HIER GFS FCST H85 TEMPS. ALTHOUGH SOME HIER CLDS IN THE AFTN MIGHT CUT DOWN ON THE TEMP RISE...GFS FCST H85 TEMPS IN THE 3 TO 5C RANGE WOULD SUPPORT TMAX WELL INTO THE 50S/NEAR 60 OVER INTERIOR AREAS. EXPECTED SE FLOW WL MAXIMIZE LK MODERATION DOWNWIND OF LK MI/OVER THE KEWEENAW. 00Z/06Z MIDRANGE MODEL GUIDANCE IN EXCELLENT AGREEMENT ON TIMING ARRIVAL OF SHRTWV NOW IN THE ERN PACIFIC INTO THE UPPER MS VALLEY/UPR GRT LKS TUE NGT/WED. SO AFTER MOSUNNY MRNG ON TUE...HAVE GONE WITH INCRSG HI CLDS IN THE AFTN. NEW 12Z GUIDANCE BUCKS EARLIER FASTER TRENDS AND SHOWS A SOMEWHAT SLOWER EWD PROGRESSION. BROUGHT IN PCPN A BIT EARLIER THAN ORIGINALLY FCST GIVEN EARLIER TRENDS THAT ARE MORE CONSISTENT WITH THE MORE ZONAL FLOW ALF. GIVEN IMPRESSIVE LOOK TO SHRTWV ON WV IMAGERY IN THE PAC...AND FAIRLY IMPRESSIVE DYNAMICS FCST (24 HR H5 HGT FALLS FCST ARND 120M)...HAVE ALSO BUMPED UP POPS TO LIKELY LATE TUE NGT/WED. ALTHOUGH DRIER AIR ALF WL NO DOUBT FOLLOW PASSAGE OF THIS SHRTWV/SFC LO TO THE E WED NGT... RETAINED CHC POPS INTO WED NGT TO ACCOUNT FOR COLD FNT PASSAGE ASSOCIATED WITH NRN BRANCH SHRTWV PROGGED TO PUSH THRU ONTARIO AND ALSO LATER 12Z TRENDS. THEN DRIER WX ON TAP FOR THU-SAT WITH RDG FCST OVER THE GRT LKS. THEN WENT WITH INCRSG CLDS/CHC -SHRA FOR NEXT SUN AS NRN BRANCH SHRTWV PUSHES THRU ONTARIO AND DRAGS A SFC COLD FNT INTO THE UPR GRT LKS. TEMPS THRU THE EXTENDED PD SHUD BE FAIRLY CLOSE TO NORMAL...WITH A WRMG TREND FOLLOWING PASSAGE OF H85 THERMAL TROF EARLY FRI. SOMEWHAT HIER H85 TEMPS FCST BY ECMWF PREFERRED WITH MAIN NRN BRANCH FLOW/UPR JET REMAINING TO THE N. COORDINATED WITH GRB/DLH/SPC/NCRFC/YYZ MARINE FCSTR...THANKS. && .MQT WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING MIZ001>005-009-010-084 TNGT-MON. GALE WRNG E 1/2 LK SUP LATE TNGT/MON MRNG. && AJ/KC
Hazardous weather outlook, Apr 18, 3:57 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 457 PM EDT SUN APR 18 2004 MIZ001>007-009>014-084-085-191200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 457 PM EDT SUN APR 18 2004 .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING...WITH A MODERATE RISK OF SEVERE WEATHER ACROSS WESTERN UPPER MICHIGAN...GENERALLY WEST OF A LINE FROM HOUGHTON TO IRON RIVER. THERE IS A SLIGHT RISK OF SEVERE WEATHER THROUGH THIS EVENING OVER THE REMAINDER OF UPPER MICHIGAN. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND MIDNIGHT EDT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM SEVERE STORMS...BUT THERE IS SOME POTENTIAL FOR TORNADOES...PARTICULARLY SOUTH AND WEST OF A LINE FROM ONTONAGON TO IRON MOUNTAIN. STORMS WILL GENERALLY MOVE EAST AROUND 45 MPH. HEAVY RAIN IS POSSIBLE TONIGHT...WITH THE POTENTIAL FOR AN INCH TO INCH AND A HALF OF RAIN. THE RUNOFF FROM THIS RAINFALL AND THE MELTING OF LINGERING SNOW OVER THE HIGHER TERRAIN WILL CAUSE FLOODING OF RIVERS...STREAMS...AND LOW LYING AREAS...AS WELL AS PONDING OF WATER ON ROADS. SEE THE LATEST HYDROLOGIC STATEMENTS FOR COMPLETE DETAILS. AREAS OF FOG...LOCALLY DENSE...WILL OCCUR THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. RAINFALL REPORTS WILL ALSO BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) AJ
In the hours before
Local storm report, Apr 18, 3:20 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL HOUGHTON 47.11N 88.56W
04/18/2004 0.88 INCH HOUGHTON MI LAW ENFORCEMENT
&&
JLASpecial weather statement, Apr 18, 7:15 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 815 PM EDT SUN APR 18 2004 MIZ005-009>011-190200- DICKINSON-GOGEBIC-IRON-MARQUETTE- 815 PM EDT SUN APR 18 2004 ...TORNADO WATCH IN EFFECT UNTIL 1 AM EDT (12 AM CDT) FOR PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 87 UNTIL 1 AM EDT (12 AM CDT) FOR GOGEBIC...IRON...DICKINSON AND MARQUETTE COUNTIES. STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM NORTHWEST WISCONSIN INTO SOUTHWEST AND CENTRAL UPPER MICHIGAN THIS EVENING. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING TORNADOES IN ADDITION TO LARGE HAIL AND DAMAGING WIND. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS. JLB
Local storm report, Apr 18, 7:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
845 PM EDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 12 N GARDEN CORNERS 46.06N 86.54W
04/18/2004 0.88 INCH DELTA MI TRAINED SPOTTER
&&
JLBThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:14 PM CDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 46 min |
| Apr 18, 8:14 PM CDT | Severe Thunderstorm Warning | MQT | Iron | 61 min |
| Apr 18, 9:04 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 71 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.